Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

Request Permissions   Purchase Content 


The spinor genus of the integral trace

Author: Guillermo Mantilla-Soler
Journal: Trans. Amer. Math. Soc. 369 (2017), 1611-1626
MSC (2010): Primary 11E12, 11R04, 11S99
Published electronically: June 2, 2016
MathSciNet review: 3581214
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ K$ be a number field of degree at least $ 3$. In this article we show that the genus of the integral trace form of $ K$ contains only one spinor genus. Additionally we show that exactly $ 43\%$ (resp. $ 29\%$, resp. $ 58\%$) of quadratic (resp. real quadratic, resp. imaginary quadratic) fields have the same property.

References [Enhancements On Off] (What's this?)

  • [Ba] E. Bayer-Fluckiger, Galois cohomology and the trace form, Jahresber. Deutsch. Math.-Verein. 96 (1994), no. 2, 35-55. MR 1273460 (95g:11026)
  • [BaLe] E. Bayer-Fluckiger and H. W. Lenstra Jr., Forms in odd degree extensions and self-dual normal bases, Amer. J. Math. 112 (1990), no. 3, 359-373. MR 1055648 (91h:11030),
  • [BhSh] Manjul Bhargava and Ariel Shnidman, On the number of cubic orders of bounded discriminant having automorphism group $ C_3$, and related problems, Algebra Number Theory 8 (2014), no. 1, 53-88. MR 3207579,
  • [Ca] J. W. S. Cassels, Rational quadratic forms, Dover Publications, Inc., Mineola, NY, 2008.
  • [Cox] David A. Cox, Primes of the form $ x^2 + ny^2$: Fermat, class field theory and complex multiplication, A Wiley-Interscience Publication, John Wiley & Sons, Inc., New York, 1989. MR 1028322 (90m:11016)
  • [C-P] P. E. Conner and R. Perlis, A survey of trace forms of algebraic number fields, Series in Pure Mathematics, vol. 2, World Scientific Publishing Co., Singapore, 1984. MR 761569 (86g:11021)
  • [C-S] J. H. Conway and N. J. A. Sloane, Sphere packings, lattices and groups, 3rd ed., Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 290, Springer-Verlag, New York, 1999. With additional contributions by E. Bannai, R. E. Borcherds, J. Leech, S. P. Norton, A. M. Odlyzko, R. A. Parker, L. Queen and B. B. Venkov. MR 1662447 (2000b:11077)
  • [C-Y] P. E. Conner and Noriko Yui, The additive characters of the Witt ring of an algebraic number field, Canad. J. Math. 40 (1988), no. 3, 546-588. MR 960596 (90a:11130),
  • [Eich] Martin Eichler, Quadratische Formen und orthogonale Gruppen, Die Grundlehren der mathematischen Wissenschaften in Einzeldarstellungen mit besonderer Berücksichtigung der Anwendungsgebiete. Band LXIII, Springer-Verlag, Berlin-Göttingen-Heidelberg, 1952 (German). MR 0051875 (14,540a)
  • [E-H] A. G. Earnest and J. S. Hsia, Spinor norms of local integral rotations. II, Pacific J. Math. 61 (1975), no. 1, 71-86. MR 0404142 (53 #7946)
  • [EMP] B. Erez, J. Morales, and R. Perlis, Sur le genre de la forme trace, Séminaire de Théorie des Nombres, 1987-1988 (Talence, 1987-1988), Univ. Bordeaux I, Talence, Exp. No. 18, 15 pp., 1988 (French). MR 993116
  • [Ep] Martin Epkenhans, On trace forms of algebraic number fields, Arch. Math. (Basel) 60 (1993), no. 6, 527-529. MR 1216695 (94h:11031),
  • [EsPa] Dennis R. Estes and Gordon Pall, Spinor genera of binary quadratic forms: The arithmetical theory of quadratic forms, II, J. Number Theory 5 (1973), 421-432. (Proc. Conf., Louisiana State Univ., Baton Rouge, La., 1972; dedicated to Louis Joel Mordell). MR 0332653 (48 #10979)
  • [FoKl] Étienne Fouvry and Jürgen Klüners, On the 4-rank of class groups of quadratic number fields, Invent. Math. 167 (2007), no. 3, 455-513. MR 2276261 (2007k:11187),
  • [FoKl2] Étienne Fouvry and Jürgen Klüners, Weighted distribution of the 4-rank of class groups and applications, Int. Math. Res. Not. IMRN 16 (2011), 3618-3656. MR 2824840 (2012h:11157)
  • [Ga] Vincent P. Gallagher, Local trace forms, Linear and Multilinear Algebra 7 (1979), no. 2, 167-174. MR 529886 (80g:10023),
  • [Jo] J. Jones, Number Fields Database,
  • [KMRT] Max-Albert Knus, Alexander Merkurjev, Markus Rost, and Jean-Pierre Tignol, The book of involutions, American Mathematical Society Colloquium Publications, vol. 44, American Mathematical Society, Providence, RI, 1998. With a preface in French by J. Tits. MR 1632779 (2000a:16031)
  • [Kr] Martin Krüskemper, Algebraic number field extensions with prescribed trace form, J. Number Theory 40 (1992), no. 1, 120-124. MR 1145858 (92m:11035),
  • [Man] Guillermo Mantilla-Soler, Integral trace forms associated to cubic extensions, Algebra Number Theory 4 (2010), no. 6, 681-699. MR 2728486 (2011m:11077),
  • [Man2] Guillermo Mantilla-Soler, A space of weight 1 modular forms attached to totally real cubic number fields, Trends in number theory, Contemp. Math., vol. 649, Amer. Math. Soc., Providence, RI, 2015, pp. 131-137. MR 3415270,
  • [Man3] G. Mantilla-Soler, The genus of the integral trace, author's webpage.
  • [Mau] Donald Maurer, The trace-form of an algebraic number field: The arithmetical theory of quadratic forms, I, J. Number Theory 5 (1973), 379-384. (Proc. Conf., Louisiana State Univ., Baton Rouge, La., 1972; dedicated to Louis Joel Mordell). MR 0325568 (48 #3915)
  • [MiRe] J. Mináč and Z. Reichstein, Trace forms of Galois extensions in the presence of a fourth root of unity, Int. Math. Res. Not. 8 (2004), 389-410. MR 2036337 (2005f:12004),
  • [Ne] J. Neukirch, Algebraische Zahlentheorie, Springer-Verlag, Berlin-Heidelberg, 2007.
  • [O] O. T. O'Meara, Introduction to quadratic forms, Springer-Verlag, New York-Heidelberg, 1971. Second printing, corrected; Die Grundlehren der mathematischen Wissenschaften, Band 117. MR 0347768 (50 #269)
  • [Pi] Erik Jarl Pickett, Explicit construction of self-dual integral normal bases for the square-root of the inverse different, J. Number Theory 129 (2009), no. 7, 1773-1785. MR 2524194 (2010g:11200),
  • [S] Jean-Pierre Serre, L'invariant de Witt de la forme $ {\rm Tr}(x^2)$, Comment. Math. Helv. 59 (1984), no. 4, 651-676 (French). MR 780081 (86k:11067),
  • [S2] Jean-Pierre Serre, Local fields, Graduate Texts in Mathematics, vol. 67, Springer-Verlag, New York-Berlin, 1979. Translated from the French by Marvin Jay Greenberg. MR 554237 (82e:12016)
  • [So] K. Soundararajan, Divisibility of class numbers of imaginary quadratic fields, J. London Math. Soc. (2) 61 (2000), no. 3, 681-690. MR 1766097 (2001i:11128),
  • [Ta] Olga Taussky, The discriminant matrices of an algebraic number field, J. London Math. Soc. 43 (1968), 152-154. MR 0228473 (37 #4053)
  • [Wat] G. L. Watson, Integral quadratic forms, Cambridge Tracts in Mathematics and Mathematical Physics, No. 51, Cambridge University Press, New York, 1960. MR 0118704 (22 #9475)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 11E12, 11R04, 11S99

Retrieve articles in all journals with MSC (2010): 11E12, 11R04, 11S99

Additional Information

Guillermo Mantilla-Soler
Affiliation: Departamento de Matemáticas, Universidad de los Andes, Carrera 1 N. 18A - 10, Bogotá, Colombia

Received by editor(s): June 18, 2013
Received by editor(s) in revised form: June 24, 2014, December 1, 2014, and February 18, 2015
Published electronically: June 2, 2016
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society